We understand that people with cancer are worried about coronavirus. Here is the latest guidance. We will update it regularly.

Prostate cancer

A support group for anyone affected by prostate cancer to come together, share experiences, and ask questions.

Help on Side effects to Bicalutamide / Tamoxifen for prostate cancer

marlin66
Posted by

Please could any one tell me did they or do they suffer from any side effects of Bicalutamide / Tamoxifen only i seem to suffer muscle weakness in general to the legs and arms and get very dizzy / light headed along with tiredness on them .

Yesterday morning  i took a real bad turn ending up in hospital where i had no strength and couldn't even get up from my chair and felt as if i was going to pass out all the time. The hospital seem to think it is a reaction to my medication i am on Bicalutamide and tamoxifen along with other medication for my back even though my stats came back good along with my blood results when i was at the hospital which i dont understand given the fact it was the ambulance crew that said i needed to go to the hospital.

Also the hospital recommended that i should be put on steroids to give me some muscle strength and to try and get my appetite back only i do not get hungry much now.

Thank you in advance for your replies 

Scampidoodle
Posted by

Hi

I am on Prostap (PS) rather than Bicalutamide (BC).  When I was discussing with the Cancer nurse whether to go on to BC I checked out the side effects of both. They seemed quite keen to switch me to the BC for reasons I didn't ever determine.

There appears to be very little difference in the side effects and both cause fatigue and loss of muscle strength.

I was briefly on BC at the beginning of my treatment and don't recall any side effects worse than I am experiencing on PS.

Your side effects sound more extreme than mine so it might be worth speaking with the Hospital to see if you can switch.

Hope this helps!

Trying to get fit again!
marlin66
Posted by

Good Morning 

Thank you for your help and advice, at the moment i am trying to contact the specialist and awaiting a call back.

it seems to be the muscle weakness im struggling with mostly,seems to me even with having the injections you can suffer the same side effects .

hope your doing well on your journey  

Once again thanks for your advice 

Scampidoodle
Posted by

Hi

No problem.

The fatigue and lack of strength is the worst for me.

I have found , however, that exercise does make it better. I try and walk for an hour a day and I have obtained a range of dumb bells ( 2.5kg ....5kg) which also seem to help. 

Due my 4th injection 5th May - fingers crossed the side effects stay as they are!

Keep safe!

Trying to get fit again!
freefaller
Posted by

Hormone Therapy causes fatigue and muscle weakness.  Your reaction seems sever so you need to contact your consultant and see if  either a change or an additional medication might help. The best thing I found for the fatigue and muscle wastage was to keep exercising as much as possible during this time - not hard because I had always gone to the gym 4 times or more a week and continued to do so through all my treatment.  I have tried as much as possible to continue this during lockdown too  but you do get distracted when trying to exercise in the house.  I do go for a long walk every day at a good pace which forms the basis of the exercise at home routine as I can do that without distraction of jobs around the house.

All the best and hope you find an answer.

Scampidoodle
Posted by

Freefaller

Couldn't agree more 

Trying to get fit again!
oldtimer
Posted by

My side effects of Bicalutamide were occasions of  tingling down my legs and sometimes felt as low as I have ever felt. Woke up in the  night plenty of times and had to turn on bedside light and Digital TV (with sound off) to see familiar sights  rather than lie there in the dark. Had to turn my clock face  away at night  as time seemed to stand still. Worth it all to see my PSA 20 on diagnosis reduced to 4 and further HT to about 2. Has risen after about 12 months after Stap 3 injection to 12 and about to have another blood test. If needed will be back to Bicalutamide but may not have the same side effects as had it before. . I too had back trouble for 4 months but it ceased overnight when I stopped applying   Voltarol cream to my lower back as Voltarol  (Diclofenac)   can cause constipation which can cause backache.   I now take Docusate as a stool softener to keep me regular as and when needed.  After taking Stap 3 as a Hormone Therapy it took over 5   months to stop having Hot Flushes.

  

 

marlin66
Posted by

Thank you for your reply i have to say i have never felt as bad as i was on Thursday i can normally manage the side effects 

and get past them. I seem to struggle with muscle weakness and tiredness a lot especially when i take my tamoxifen on a Wednesday the next couple of days can be the worst.

Thank you once again for all your replies and hope all is going well with your treatments 

oldtimer
Posted by

Interesting that hospital suggested Steroids for muscle strength. Sometimes I feel that my legs are going to give out on me but am 79 so only to be expected. My Consultant is going to ring me in a couple of weeks after a blood test and expect I shall be back on Bicalutamide depending on results. Will try suggesting what he thinks of Steroids if he does put me back on them as I fear that they may finish my legs.. Probably a bit late now as I think they might be a long term medication.

marlin66
Posted by

Thank you for your response 

I have spoken to my specialists secretary and apparently he does not want me going on steroids at this stage 

for what reason i dont know ? all the way through this so far i have not had a face to face meeting with anyone its all been done over the phone so i cant get my points across due to covid its like the op i would rather have that done however they dont feel im strong enough to have it done .

As you say you feel as if your legs are going to give out on you this is the same as i get which is not nice when it happens along with no strength.

As i say the hospital seemed very strong on the point of putting me on steroids to help with these side effects along with my eating habits but guess i have to listen to my specialists 

Once again thanks for your reply and hope life is treating you kind and good luck going forward 

oldtimer
Posted by

Hi, Over  the last few days my legs have been getting better and less stiff after the simple expedient of raising the height of my sofa and garden lounger with a series of seat cushions so it requires less effort getting up on my thighs and calf muscles. My stiffness  in my legs has deteriorated over the last few months but my furniture has remained the same. I also stay sat down or lying  down in bed while I do air cycling before I get up to save any unsteadiness. I have also gained weight after discovering my blood sugar at 5 am  was near Hypo level  due to Diabetes and have to eat late at night to carry me through to breakfast time. Several other medicines for other problems can affect blood sugar levels including Hormone Therapy. Although contraindicated with some medicine I risk  taking  one Paracetamol  occasionally each morning to mop up any low level aches and  pains I encounter during the day and use Voltarol very sparingly. Helps the day go along. and seems to do no harm.  

marlin66
Posted by

Good morning Oldtimer

Glad to hear things on the up for you with ref to your meds 

im still having issues on and off but getting better with mine however i do get fed up 

with when you talk to the specialists they seem to think the hormone meds shouldn't course 

the side effects yet when you read on line it clearly states they will.

All i can do now is sit back and wait for a call for as to when my radio starts even though im 

am thinking about having the op instead still ? if they will finally agree to me having it done 

wishing you all the best going forward